Alert archive / Kansas / Flash Flood Warnings in 1998
Flash Flood Warning 1, NWS Dodge City, KS
NWS Dodge City, KS issued this flash flood warning at Jul 12, 1998, 4:21 PM CDT for Morton County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 12, 1998, 4:21 PM CDT (21:21 UTC)
- Expired
- Jul 12, 1998, 7:25 PM CDT
- In force
- 3 hr
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Morton County, KS
The radar
The Dodge City radar (KDDC), 173 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.4 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 820 J/kg
- Mixed-layer CIN
- -212 J/kg
- Mixed-layer LCL
- 907 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 122121 FFWDDC KSC129-130025- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 421 PM CDT SUN JUL 12 1998 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * FLASH FLOOD WARNING FOR... EASTERN MORTON COUNTY IN SOUTHWESTERN KANSAS * UNTIL 725 PM CDT * AT 415 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH VERY HEAVY RAIN 15 MILES NORTHWEST OF ELKHART OR 2 MILEFS EAST OF RICHFIELD...MOVING SOUTH AT 10 MPH. * RADAR ESTIMATES IN EXCESS OF 3 INCHES OF RAIN HAS FALLEN OVER NORTHEAST MORTON COUNTY. DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD! D.STEINMETZ/MCAVOY
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 2:35 PM CDT, 1 hour 46 minutes earlier.
Area forecast discussion, Jul 12, 2:35 PM CDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 235 PM CDT SUN JUL 12 1998 TSRA CONTINUED TO DEVELOP THIS AFTERNOON OVER WESTERN COUNTIES. PROFILERS SHOW VORT MAX OVER SOUTHEAST COLORADO. ANOTHER LOBE OF VORT INTO CENTRAL COLORADO AS WELL. WINDS BACKING OVER SOUTHWEST AHEAD OF LEE TROF AND DEWPOINTS IN THE LOWER 70S OVER EASTERN 2/3 OF CWA. LAPS AND ADAP STARTING TO SHOW INCREASING CONVERGENCE NEAR COLORADO BORDER AROUND TRIBUNE WITH SFC TROF. CHALLENGE SHOULD BE TONIGHT PERIOD TSRA CHANCES. ETA/AVN SEEM TO BE LOOKING THE BEST SO FAR THIS RUN WITH POSITION AND STRENGTH OF UPPER FEATURES. 850 THETA-E AXIS OVER CENTRAL CWA BY THIS EVENING. EXPECT TO CONTINUE TO SEE AN EASTWARD PROGRESSION AND INTENSIFICATION OF TSRA AS THE AFTERNOON PROGRESSES. DDC MODIFIED MORNING SOUNDING QUITE UNSTABLE WITH 4000+ CAPE THIS AFTERNOON. 700 TEMP ABOUT +14 BUT BASED ON CURRENT OCCURRENCE OF TSRA...OBVIOUSLY NOT MUCH OF A CAP. WILL WAIT TILL LAST MOMENTS THIS AFTERNOON BEFORE DECIDING ON FINAL VERSION OF POPS. THE 20 POPS INDICATED IN OPU MIGHT BE TOO LOW FOR CENTRAL AND EAST. ANOTHER CHANCE OF TSRA MONDAY NIGHT AS ETA/AVN BRING ANOTHER VORT OUT OVER WESTERN MEXICO AND AROUND UPPER HIGH TONIGHT THOUGH MONDAY. WAVE VAGUELY EVIDENT IN WATER VAPOR ATTM. AVN THE ONLY ONE GIVING ANY QPF FOR MONDAY NIGHT PERIOD. LOW LEVEL MOISTURE SHOULD HOLD IN PLACE THROUGH THAT TIME. EXPECT MUCH MORE SUN ON MONDAY WITH SOUTH WINDS OVER MOST AREAS. SHOULD GET TO MID 90S WITH LITTLE CHANGE IN STABILITY. THINK PUTTING POPS (20-30) IN FOR MONDAY AFTERNOON AND EVENING A GOOD PLAN. WENT CLOSE TO FWC LOWS ALL PERIODS AND WENT A FEW DEGREES BELOW FOR HIGHS BASED ON MODEL 850 TEMPERATURES TRENDS AND HIGH DEWPOINTS AND WET GROUND FOR RAIN PAST SEVERAL DAYS. .EXTENDED... ALL MODELS SHOW CONTINUED UPPER LEVEL HIGH OVER SW US AND NORTH TO NORTHWESTERLY FLOW OVER CWA. SUGGESTION OF WEAK IMPULSES AND MODERATE TO HIGH MOISTURE AND SFC LEE SIDE TROUGH SUPPORT SLIGHT CHANCE OF MAINLY LATE AFTERNOON AND EVENING STORMS THROUGH PERIOD. TEMPS SHOULD BE NEAR CLIMOTOLOGY. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE TOPZFPDDC. .DDC...NONE.
In the hours before
Special weather statement, Jul 12, 12:21 PM CDT, 4 hours before
KSZ030-031-043>046-061>066-074>081-084>090-130600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1221 PM CDT SUN JUL 12 1998 SPOTTERS MY BE NEED LATE THIS AFTERNOON AND THIS EVENING. SYNOPSIS: ABUNDANT LOW LEVEL MOISTURE WILL REMAIN IN PLACE OVER THE AREA THIS AFTERNOON...EAST OF A WEAK SURFACE TROUGH OF LOW PRESSURE OVER WESTERN KANSAS. ALTHOUGH THE ATMOSPHERE WILL BE QUITE UNSTABLE...WARM TEMPERATURES AT MID LEVELS WILL HELP INHIBIT DEVELOPMENT OF THUNDERSTORMS. HOWEVER...AN UPPER LEVEL DISTURBANCE MOVING INTO WESTERN KANSAS DURING THE AFTERNOON AND CONVERGING MOISTURE NEAR THE SURFACE TROUGH MAY BE ENOUGH FORCING TO CAUSE ISOLATED THUNDERSTORM DEVELOPMENT BY LATE AFTERNOON. THE MAIN THREAT AREA FOR SEVERE THUNDERSTORMS WILL BE EAST OF A LINE FROM LIBERAL TO GARDEN CITY TO SCOTT CITY LATE THIS AFTERNOON AND EARLY THIS EVENING. REITER
Special weather statement, Jul 12, 12:22 PM CDT, 3 hours 59 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-130600- HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE DODGE CITY KS 1223 PM CDT SUN JUL 12 1998 SPOTTERS MY BE NEEDED LATE THIS AFTERNOON AND THIS EVENING. SYNOPSIS: ABUNDANT LOW LEVEL MOISTURE WILL REMAIN IN PLACE OVER THE AREA THIS AFTERNOON...EAST OF A WEAK SURFACE TROUGH OF LOW PRESSURE OVER WESTERN KANSAS. ALTHOUGH THE ATMOSPHERE WILL BE QUITE UNSTABLE...WARM TEMPERATURES AT MID LEVELS WILL HELP INHIBIT DEVELOPMENT OF THUNDERSTORMS. HOWEVER...AN UPPER LEVEL DISTURBANCE MOVING INTO WESTERN KANSAS DURING THE AFTERNOON AND CONVERGING MOISTURE NEAR THE SURFACE TROUGH MAY BE ENOUGH FORCING TO CAUSE ISOLATED THUNDERSTORM DEVELOPMENT BY LATE AFTERNOON. THE MAIN THREAT AREA FOR SEVERE THUNDERSTORMS WILL BE EAST OF A LINE FROM LIBERAL TO GARDEN CITY TO SCOTT CITY LATE THIS AFTERNOON AND EARLY THIS EVENING. REITER
Special weather statement, Jul 12, 12:35 PM CDT, 3 hours 46 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-130600- HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE DODGE CITY KS 1235 PM CDT SUN JUL 12 1998 SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND THIS EVENING. SYNOPSIS: ABUNDANT LOW LEVEL MOISTURE WILL REMAIN IN PLACE OVER THE AREA THIS AFTERNOON...EAST OF A WEAK SURFACE TROUGH OF LOW PRESSURE OVER WESTERN KANSAS. ALTHOUGH THE ATMOSPHERE WILL BE QUITE UNSTABLE...WARM TEMPERATURES AT MID LEVELS WILL HELP INHIBIT DEVELOPMENT OF THUNDERSTORMS. HOWEVER...AN UPPER LEVEL DISTURBANCE MOVING INTO WESTERN KANSAS DURING THE AFTERNOON AND CONVERGING MOISTURE NEAR THE SURFACE TROUGH MAY BE ENOUGH FORCING TO CAUSE ISOLATED THUNDERSTORM DEVELOPMENT BY LATE AFTERNOON. THE MAIN THREAT AREA FOR SEVERE THUNDERSTORMS WILL BE EAST OF A LINE FROM LIBERAL TO GARDEN CITY TO SCOTT CITY LATE THIS AFTERNOON AND EARLY THIS EVENING. REITER
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 2:48 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness | 47 min |
| Jul 12, 3:37 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 33 min |
| Jul 12, 4:12 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 48 min |
| Jul 12, 4:38 PM CDT | Tornado Warning | DDC | Morton | 32 min |
| Jul 12, 4:43 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 32 min |
| Jul 12, 4:53 PM CDT | Severe Thunderstorm Warning | DDC | Stevens | 47 min |
| Jul 12, 5:13 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 32 min |
| Jul 12, 5:37 PM CDT | Severe Thunderstorm Warning | DDC | Stanton | 48 min |
| Jul 12, 5:43 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 47 min |
| Jul 12, 6:53 PM CDT | Severe Thunderstorm Warning | DDC | Stanton | 32 min |
Nearby
Flash Flood Warnings in Kansas, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.